Overdose

Taking too many drugs or mixing a range of different drugs can increase the risk of over dose, which can be fatal.

The risk of overdose can all be increased by the following:

• Mixing your script or drugs with other substances such as alcohol, benzo’s or other opioids, including over the counter medicines

• Using after a period of abstinence, such as if you have been in prison or in rehab. Even a short period of abstinence can be enough to reduce your tolerance to drugs. What you could have safely used before you stopped could now be enough to make you over dose

• Injecting drugs

• Using on your own so that there is no one to help you if you go over.

In the event of an overdose always call 999 and ask for an ambulance. Stay with the person until help arrives and tell the ambulance staff what the person has taken. Don’t be afraid to call an ambulance as they will not automatically call the Police.

If the person has stopped breathing and you know the procedure, apply mouth to mouth resuscitation. If they are breathing place them in the recovery position (see picture below).

You can minimise the risk of overdose by:

• Keeping your medication stored safely where it cannot be reached by others, especially children. Your worker can provide you with a safe storage box if you have children living with you

• Don’t use benzo’s, alcohol or other opiate drugs on top of your script

• If you feel that you have to use after a period of abstinence, be aware that your tolerance will have reduced. Try smoking a line before you inject to test the strength of the drugs you are taking and the effect that it has upon you. Use a small amount at first as you will not need as much as used to

• Avoid using on your own and try to only use with friends or people that you trust. Make an agreement with the people who are using with you about what you will do if one of you goes over

• Sometimes you will get extra supplies of your script to cover periods when the chemist is closed, such as over Christmas or Bank Holidays. Do not be tempted to take more than your normal dose in one go, as this can lead to overdose

• Ask about overdose response and Naloxone training.

Going Over